Minnesota, 2018

Hail and Damaging Winds in Minnesota, May 29, 2018

May 29, 2018 · NWS DLH · 16 events in 5 counties and zones

A very moist and unstable airmass was in place ahead of a shortwave and low-level convergence moving into the area. This lead to storms during the afternoon and evening hours that produced numerous reports of downed trees and power lines due to strong winds along with small hail with the heaviest hit areas stretching from the Brainerd Lakes area to the Iron Range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A very moist and unstable airmass was in place ahead of a shortwave and low-level convergence moving into the area. This lead to storms during the afternoon and evening hours that produced numerous reports of downed trees and power lines due to strong winds along with small hail with the heaviest hit areas stretching from the Brainerd Lakes area to the Iron Range. Power outages from this event lasted for over a day in some areas following the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 29, 1:43 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, May 29, 1:43 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
243 PM CDT Tue May 29 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 243 PM CDT Tue May 29 2018

A moist and unstable airmass was present over the Northland with
PWAT values around 1.3 inches and MLCAPE values from 1000-2000
J/kg over all but the Arrowhead. MLCIN has been decreasing over
the Northland and that trend will continue this afternoon. Storms
have fired off south and just west of the Northland with low level
convergence and a shortwave providing lift. Deep layer shear was
less than 30 knots but given the amount of instability, some of
the storms may be severe over the Northland this afternoon into
the late evening hours. Large hail and damaging winds will be the
main threats. Heavy rain could also occur as storms track over the
same areas for a time into the evening. As was the case
yesterday, the CAMS are late in developing the storms but most do
follow the same trend in showing a weakening trend to the storms
between 03Z-06Z tonight. Storm coverage is expected to diminish
late tonight for most areas. We expect fog to develop later
tonight, especially over and near Lake Superior.

The upper trough and low move will move over Minnesota on
Wednesday. Showers and storms are expected to become likely for
most areas, especially in the afternoon. Temperatures will be
cooler and be mostly in the seventies to around 80. It will again
be cooler near Lake Superior as off lake winds continue.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 243 PM CDT Tue May 29 2018

The main areas of focus for the long-term forecast continue to be a
few chances of thunderstorms, especially for Thursday, with
temperatures near or above seasonal average.

Wednesday night through Thursday look to be somewhat active as an
area of low pressure will translate just to our south, with an
associated mid-level shortwave that will translate eastward from
North Dakota. Most-unstable CAPE values will generally range between
500 to 1500 J/kg, so some instability will be available to fuel
thunderstorms as the better forcing from the shortwave moves in.
Effective bulk shear values appear to be rather low, however, which
should put a damper on severe weather potential. This will be
monitored in subsequent forecasts.

Drier conditions are expected for Friday as the shortwave shifts
eastward, and mid-level ridging takes its place. High temperatures
Friday will be cooler by Lake Superior due to easterly on-shore
flow, so areas adjacent to the Lake will see highs into the middle
to upper 50s. Highs away from Lake Superior will be warmer, reaching
into the upper 60s and lower 70s. A similar story is expected for
Saturday, although the flow is a bit weaker, so the lake influence
shouldn't be as pronounced. Skies should be partly to mostly sunny
Friday.

More chances of showers and possibly some thunderstorms will move
back into the picture for Saturday as a negatively-tilted upper-
level trough phases into the region. Some associated warm-air
advection will bring in some warmer temperatures for Sunday through
Tuesday, with highs returning to the middle to upper 70s in most
places.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue May 29 2018

The main focus for this set of TAFs is the increased potential for
thunderstorms later this afternoon and evening. Some of these
storms could be strong to severe, with strong straight line winds
being the main threat. Due to the increased confidence, used TEMPO
groups to time out the most likely window for these storms. There
will likely be some MVFR, and possibly IFR, ceiling and
visibility reductions with these storms. Otherwise, conditions
will be VFR. The only exception will be at KDLH, where some MVFR
fog and ceilings will be possible early Wednesday morning due to
cooler on-shore flow off Lake Superior, which could generate a
marine-layer low-stratus deck. Chances of showers and
thunderstorms will again be in the picture for Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  56  69  57  76 /  50  70  60  50
INL  62  78  59  71 /  60  70  70  50
BRD  64  78  61  78 /  60  70  70  30
HYR  64  79  61  78 /  50  70  60  50
ASX  55  71  54  75 /  40  70  60  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Melde
LONG TERM...JTS
AVIATION...JTS
Hazardous weather outlook, May 29, 1:19 PM CST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
219 PM CDT Tue May 29 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
219 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop across the Northland this afternoon
into this evening. Storms will develop first over central and
north central Minnesota and spread east overnight. Some of the
storms may be severe, with damaging wind and large hail the main
threats. Heavy rain will also be possible as storms track over
the same area. The severe threat will be greatest over far
northwest Wisconsin into much of northern Minnesota and continue
into late evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed this afternoon into this evening.

LSZ121-140>148-301030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
219 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible over western Lake Superior this
evening and overnight. An isolated severe storm is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periods of thunderstorms are possible Wednesday through Thursday.

Strong east to northeast flow will likely develop Friday and
Saturday morning. The winds and resulting waves could cause
hazardous conditions for small craft.

Melde/JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 29, 2:12 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Duluth MN
312 PM CDT Tue May 29 2018

MNZ010-018-025-033-034-292115-
Koochiching-North Itasca-North Cass-South Cass-Crow Wing-
Including the cities of International Falls, Bigfork, Walker,
Pine River, and Brainerd
312 PM CDT Tue May 29 2018

...THUNDERSTORMS WILL MOVE INTO PARTS OF NORTH CENTRAL MINNESOTA
DURING THE LATE AFTERNOON...

Coverage and intensity of thunderstorms has steadily increased
across parts of central and northwest Minnesota over the past
couple of hours, with widespread thunderstorms in areas from Sauk
Centre and Long Prairie, northward to Wadena, Park Rapids, and
just southwest of Walker as of 3 PM.

These thunderstorms will gradually move northeastward into Cass,
Crow Wing, western Itasca, and western Koochiching Counties
between 330 and 5 PM. A few of the storms are likely to be strong
or perhaps severe for short periods of time, producing large hail
and some damaging wind gusts. Locally heavy rainfall and perhaps
some local minor flooding are also possible with slow moving
thunderstorms.

Anyone on the many area lakes in this region should be prepared to
get off the water quickly and seek shelter on shore if threatening
weather approaches. This includes the entire Brainerd Lakes
region, as well as areas around Leech Lake and Lake
Winnibigoshish.

 Miller
Special weather statement, May 29, 3:15 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
415 PM CDT TUE MAY 29 2018

MNZ025-033-034-292130-
Crow Wing-North Cass-South Cass-
415 PM CDT TUE MAY 29 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CASS AND
WESTERN CROW WING COUNTIES...

At 413 PM CDT, a large area of strong thunderstorms covered much of
southern Cass and western Crow Wing Counties, moving north at 35 mph.

Wind gusts up to 50 mph, penny-size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Brainerd, Walker, Baxter, Breezy Point, Pequot Lakes, Crosslake,
Nisswa, Pine River, Emily, Pillager, Fifty Lakes, Wabedo, Hackensack,
Backus, Longville, Fort Ripley, Gull Lake, Leader, South Long Lake,
and Merrifield.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes immediately and seek shelter
on shore inside a sturdy structure.

LAT...LON 4707 9460 4697 9397 4616 9407 4616 9437
      4618 9437 4621 9439 4623 9439 4627 9434
      4630 9436 4633 9443 4633 9446 4630 9454
      4633 9460 4633 9462 4636 9467 4635 9470
      4637 9472
TIME...MOT...LOC 2113Z 194DEG 29KT 4674 9439

 Miller
Local storm report, May 29, 3:25 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
425 PM CDT TUE MAY 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     BAXTER                  46.34N 94.28W
05/29/2018  M52 MPH          CROW WING          MN   TRAINED SPOTTER

0415 PM     HAIL             2 S PINE RIVER          46.69N 94.40W
05/29/2018  M0.88 INCH       CASS               MN   TRAINED SPOTTER

&&

CCHRIST

The radar

The Duluth radar (KDLH), 163 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Cass

When
May 29, 3:32 PM CST
Where
Cass County, 2.45 mi ENE of Whipholt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.060, -94.330

Strong thunderstorm winds blew down a few trees. One of the larger trees was 8 inches in diameter.

Thunderstorm Wind, Cass

When
May 29, 4:02 PM CST
Where
Cass County, 0.47 mi E of Bena
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.350, -94.210

Strong thunderstorm winds blew down trees with diameters up to 8 inches.

Thunderstorm Wind, Itasca

When
May 29, 4:15 PM CST
Where
Itasca County, 1.46 mi SSE of Cohasset
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.250, -93.620

Several trees, some blown down by gusty thunderstorm winds. Some of the downed trees diameters up to 10.

Thunderstorm Wind, Itasca

When
May 29, 4:25 PM CST
Where
Itasca County, 0.84 mi SE of Cohasset
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.260, -93.620

A 14 inch diameter maple tree was blown down.

Thunderstorm Wind, Aitkin

When
May 29, 4:35 PM CST
Where
Aitkin County, 3.39 mi ESE of Sheshebee
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.690, -93.180

Numerous small trees were uprooted.

Thunderstorm Wind, St. Louis

When
May 29, 5:24 PM CST
Where
St. Louis County, 1.38 mi S of Hunters Park
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.830, -92.070

A 12 to 18 inch diameter tree was down down by strong thunderstorm winds.

Hail, Aitkin

When
May 29, 5:25 PM CST to 5:26 PM CST
Where
Aitkin County, 10 mi NE of Aitkin
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.632, -93.551

Nickel-size hail was reported on Wilkins Lake.

Thunderstorm Wind, St. Louis

When
May 29, 5:45 PM CST
Where
St. Louis County, 1.46 mi NNW of Markham
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
47.320, -92.240

Trees, a TV antenna and power lines were blown down by strong thunderstorm winds.

Thunderstorm Wind, St. Louis

When
May 29, 5:45 PM CST
Where
St. Louis County, 1.4 mi E of Buhl
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.500, -92.770

Four inch diameter trees were snapped by strong thunderstorm winds.

Thunderstorm Wind, St. Louis

When
May 29, 6:00 PM CST
Where
St. Louis County, 0.93 mi E of Biwabik
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.530, -92.330

Four large trees were blown down. The roof and siding of a house was damaged when one of the trees fell on it.

Thunderstorm Wind, St. Louis

When
May 29, 6:00 PM CST
Where
St. Louis County, 1.16 mi NW of Parkville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
47.540, -92.320

Five large trees were blown down by strong thunderstorm winds. One tree was 1 foot in diameter and the others were around 5 inches in diameter.

Thunderstorm Wind, St. Louis

When
May 29, 6:05 PM CST
Where
St. Louis County, 0.69 mi S of Embarrass
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.660, -92.200

Several trees and numerous branches were blown down in Embarrass.

Hail, St. Louis

When
May 29, 6:09 PM CST to 6:10 PM CST
Where
St. Louis County, 4 mi E of Twig
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.900, -92.285

Thunderstorm Wind, St. Louis

When
May 29, 6:14 PM CST
Where
St. Louis County, 0.47 mi W of Aurora
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.530, -92.240

Several trees were blown down by thunderstorm winds in Aurora.

Thunderstorm Wind, St. Louis

When
May 29, 6:30 PM CST
Where
St. Louis County, 1.16 mi NE of Ely
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.910, -91.850

Strong thunderstorm winds blew down several large trees and a few power lines.

Thunderstorm Wind, Lake

When
May 29, 7:00 PM CST
Where
Lake County, 5.17 mi W of Isabella
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.610, -91.460

Several trees blown down by strong thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756403, 756404, 756405, 756406, 756407, 756408, 756417, 756409, 756410, 756411, 756412, 756413, 756418, 756414, 756415, 756416.